A new study points to possible association between long-term use of the pill and breast cancer, but one of the scientists who participated. Dr. Bruce V. Stadel of the National Institutes of Health, says it would be "premature" to conclude that a cause-effect relationship exists.

For tens of millions of women who have used or are using oral contraceptives, the study will intensity but not resolve a controversy that has surrounded the pill since it first went on sale in 1960.

Dr. Sidney M. Wolte, director of Public Citizen, Inc.'s Health Research Group, said the study counters "the old myth" that estrogens, which are present in nearly all oral contraceptives, prevent breast cancer.

Already, he said, other preliminary studies have associated the disease with estrogens prescribed for postmenopausal symptoms and with the use of DES - another estrogen - to prevent miscarriages.

The new study was intended to shed light on a paradox, which runs like this:

Cysts or other breast changes in a catch-all category called fibrocystic disease frequently precede mammary cancer. That's why physicians urge a prompt microscopic examination of a tissue sample of a breast lump promptly after one is found.

Meanwhile, it has been discovered that women who have used the Pill for a long time develop fibrocystic breast disease (FBD) less often than women who haven't used it at all. But the incidence of breast cancer among pill users is no lower than for non-users.

At the Yale University School of Medicine. Dr. Virginia A. LiVolsi, a pathologist, and three other scientists sough an explanation of the apparent inconsistency with a study supported by the National Institute of Child Health and Human Development. Joining them was Dr. Stadel, who is with the institute's Center for Population Research.

The key question addressed by the scientists was: does use of the Pill influence the chances that one rather than another form of FBD will develop?

The question was important because breast cancer is likely to develop when there are marked abnormalities, called epithelial atypia (EA), in the cells of the walls that line the net-work of milk ducts. When EA is absent or present in minimal degree, the chances of cancer are minimal.

To get the answer, the researchers located 205 women who had entered the two hospitals in New Haven, Conn., for micropscopic examination of breast-lump tissue, or biopsies, during the years 1971-1973. At the time, all of the women were in the child-bearing 20-to-44 age range.

Interviewers then went to the women, and sometimes to their doctors, to find out who among them had used the Pill. Each user was "matched" with a non-user control - a woman of similar age, marital status and education.

Meanwhile, Dr. LiVolsi, who was privy to none of the interviewers' information, was re-examining the slides. 'Using standard grading systems, she divided them basically into those that showed no or minimal EA., and those that showed marked EA - the kind from which breast cancer of ten evolves.

In the study's final stage, the scientists paired each classified slide with the person from whom the tissue sample had come. Thus it became possible to determine what role the Pill may have played.

The scientists reported these principal findings in the New England Journal of Medicine Aug. 28:

Women who had used the Pill for two to four years or longer were protected only against benign forms of FBD in which EA was minimal or absent. Women who'd used the Pill for four years, for example, had a rate of this kind of EA only half as high as did the controls.

Long-term Pill use did not, however, protect users against marked EA, the kind that is often pre-malignant. This runs counter to claims that the Pill may prevent breast cancer.

Long-term Pill use increased the risk of marked EA. In women who had taken the Pill for four years, for example, the more sharply marked forms of EA developed more than three times as often as in women who never had taken it.

But the evidence that the Pill actually may cause marked EA was suggestive, not definitive. The reason: too few women were in the study to allow a "firm" conclusion to be drawn about the possibility of a cause-effect relationship.

If further research were to establish a positive association, "the implications would be profound," LiVolsi and her colleagues wrote in their report. "It would be possible . . . that an increased risk for breast cancer among long-term users" of the Pill would follow, by 5 to 10 years, diagnoses of marked EA, they explained.

In the report, the scientists urge more research, especially to "try to determine the relations among the different forms of benign fibrocystic disease to understand more completely the risks for breast cancer."